Skip to Main Content Health Care Professionals

ALERT: We are currently experiencing a very high volume of calls regarding coronavirus (COVID-19). Please be patient, your call will be returned.

Haldimand-Norfolk Health Unit Search

Preventing and Responding to Overdoses

What is an Overdose?

An overdose is when there is too much of a drug (or drugs) in a person’s body and it affects their body’s ability to maintain basic functions needed for life (such as breathing and heart rate). In an opioid overdose, what usually happens is that a person’s breathing slows or stops. Not everyone who overdoses will die but there can be long-term effects such as brain damage from lack of oxygen.

 Who can Overdose?

Anyone who uses substances (whether they are a new or long-term user) can overdose. A person may be more at risk of an overdose depending on:

  • Substance(s) taken
  • How much of a substance or substances were taken
  • How strong and the quality of the substance(s) used
  • If the substance(s) were cut with other drugs
  • How the substance(s) were taken (i.e. orally, snorted, injected, etc.)
  • Tolerance to the substance(s) used
  • Health status (if there are any existing medical conditions)
  • Setting where use occurs (e.g. using alone versus in a group)
  • New supply or buying from a new dealer.

Overdose Prevention

Risk

Overdose Prevention Tip

Mixing
  • Use one drug at a time
  • Use less of each drug
  • If you do mix, use opioids before alcohol or benzos, and less of each
  • Let others around you know how much and what you are using.
Quantity Taken
  • Wait before taking another dose
  • When trying a new or different opioid, use less and give more time to feel the effects
Strength/Quality/Cut
  • Test drugs by using a small amount first
  • If injecting, take the tourniquet off before depressing the plunger, stop half way to see the effects, inject less if it feels too strong
How substance is taken
  • Be careful if changing routes (e.g. going from swallowing pills to injecting) – you may not be able to handle the same amount
  • If using alone, consider snorting or ingesting instead of injecting
Tolerance
  • Use less if you know your tolerance might be lower (e.g. new user, just started using again, trying a new route or substance)
  • Do testers
  • Change how drug is taken until tolerance is developed
Health Status
  • Eat, drink fluids like water, sleep
  • Seek health care as regularly as possible
  • Go slow (changing route of administration, use less)
  • Use less when you have been sick, lost weight, or feeling down – doing more to “feel better” is a risk factor for overdose
Setting
  • Carry naloxone and get training for overdose prevention, recognition and response
  • Don’t use alone. Make a plan and have a buddy who can call for help if needed (see more about the Good Samaritan Overdose Prevention Act)
  • Call 911 right away if someone ODs, even if naloxone is given
New Supply/Dealer
  • Do testers
  • If injecting, take the tourniquet off before depressing the plunger, stop half way to see the effects, inject less if it feels too strong

Recognizing an Opioid Overdose

Keep in mind that drugs may be combined, so you might see other symptoms. Signs of an opioid overdose include:

  • Slow, erratic or no breathing
  • Blue lips, nails or skin
  • Limp body
  • Pinpoint pupils
  • Cold, clammy skin
  • Doesn’t respond to shouting or shaking
  • Deep snoring or gurgling sounds
  • Vomiting
  • Loss of consciousness

*The difference between “the nods” and an overdose is unresponsiveness (not responding to shouting, shaking, etc.)

Responding to an Opioid Overdose

  1. Stimulate (shake shoulders, shout)
  2. Call 911
  3. Give Naloxone
  4. Chest compressions and rescue breathing
  5. Check (give another dose of naloxone after 3-5 minutes if no change)

DO NOT

  • Put the person in a cold bath
  • Make the person vomit
  • Inject person with anything other than naloxone (e.g. saltwater, cocaine, milk)
  • Let the person sleep it off

The Haldimand-Norfolk Health Unit provides training and naloxone kits. See Naloxone Kits for more information.

Related Resources